Kentucky, 2003

Hail in Kentucky, July 23, 2003

July 23, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 3:08 AM EST, 10 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 3:08 AM EST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT WED JUL 23 2003

UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR
DOMINANT WEATHER FEATURE.  THE ORIGINAL SURFACE BOUNDARY TO OUR
NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE
MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL
DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE
STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH.

AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN
ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY
WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS
SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK
UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS
MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR
ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY.

WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS
EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO
TONIGHT...FOLLOWED BY PARTIAL CLEARING.

BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE
CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON
A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE
TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT
RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20
PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY.

THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST
THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE
MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL
LEAN THAT DIRECTION WITH THE FORECAST.

FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR
LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE
TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING
QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY
NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND
DRIER AIR IS IN PLACE.

.JKL...NONE.

HAL

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1015 PM EDT TUE JUL 22 2003

WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST
KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD
OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST
WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE
SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS.
RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA
KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST
PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS.

HYSELL

---------------------------------------------------------------------

345 PM EDT TUE JUL 22 2003

FORECAST CHALLENGES...POPS THE FIRST THREE PERIODS.

16Z SFC ANALYSIS HAD A COLD FRONT EXTENDING SOUTH OUT OF QUEBEC WITH
WAVES OF LOW PRESSURE OVER NW PA AND THE ADIRONDACKS. THE FRONT
EXTENDED SW INTO THE BLUEGRASS REGION AND THEN FURTHER SW INTO OK. A
PREFRONTAL TROUGH WORKED ITS WAY ACROSS THE CWA TODAY...LIKELY
ASSOCIATED WITH WITH MCS OVER TN. MCS HAS GRADUALLY EXPANDED NW INTO
KY AND VA LATE THIS MORNING AND EARLY THIS AFTERNOON APPARENTLY DUE
TO THE REGION BEING IN THE RIGHT ENTRANCE REGION OF A 300 MB JET
STREAK.

TONIGHT...ONGOING MCS WILL CONTINUE INTO THE EVENING HOURS OVER THE
FAR SOUTHEAST. ADDITIONAL CONVECTION IS POSSIBLE AS THE SHRA/TSRA
OVER CENTRAL KY WORK EAST. THE COLD FRONT AND TROUGH WILL ALSO
CONTINUE TO PUSH EAST TONIGHT SO SHOWERS CANNOT BE RULED OUT ALONG
IT AS IT CROSSES INTO VA TONIGHT. META TRIES TO DEVELOP A LINE OF
SHRA/TSRA ALONG THE BOUNDARY LATER THIS EVENING. HOWEVER...MCS HAS
WORKED OVER MUCH OF THE SOUTHERN HALF OF THE CWA SO HAVE WORDED AS
JUST CHANCE OF SHOWERS AFTER MIDNIGHT. WENT JUST ABOVE GUIDANCE FOR
LOWS AS DRIER AIR IS ONLY SLOWLY WORKING ITS WAS IN. DEWPOINTS ARE
STILL RUNNING BETWEEN 65 AND 70.

CONCERN FOR TOMORROW IS AROUND CHANCE OF SVR STORMS. WITH WBZ
HEIGHTS OF 9-10K FT LARGE HAIL WILL BE THE PRIMARY THREAT. A SW/V IS
EXPECTED TO CROSS THE REGION DURING THE AFTERNOON AND THIS ALONG
WITH DAYTIME HEATING SHOULD HELP FOCUS CONVECTION. SHEAR IS ONLY
MARGINAL TO MODERATE SO THAT SHOULD BE SOMEWHAT OF A LIMITING
FACTOR. STRONG WINDS WILL ALSO BE POSSIBLE. HIGH TEMPS WILL BE MORE
FALL LIKE THAN JULY-LIKE WITH HIGHS GENERALLY IN THE MID 70S.
GUIDANCE HAS INCREASED POPS TO LIKELY AND AS STEEP AS LAPSE RATES
ARE EXPECTED TO GET WILL FOLLOW THIS UP WARD TREND TO GOOD CHANCE.
WILL GIVE POPS A DIURNAL TREND AND CUT THEM BACK IN THE EARLY
EVENING. LOW TEMPS COULD APPROACH OR BREAK RECORD LOWS ON WED NIGHT
IF FWC OR MET GUIDANCE NUMBERS END UP VERIFYING. FOR NOW HAVE
TRIMMED BACK LOWS ON THU NIGHT...COMPROMISING BETWEEN THE MAV AND
FWC NUMBERS.

THURSDAY...TROUGH AXIS SHOULD STILL BE CROSSING THE CWA. THE AXIS
WILL NOT BE EAST OF OUR EASTERNMOST COUNTIES UNTIL THU AFTERNOON. SO
WILL KEEP SLIGHT CHANCE IN SOUTHEASTERNMOST COUNTIES. TEMPS WILL
BEGIN TO REBOUND. UPPER RIDGING WORKS INTO THE REGION LATE IN THE
DAY AND CONTINUES INTO FRI. WITH SFC HIGH DRIFTING OVERHEAD THERE
SHOULD BE A RIDGE VALLEY SPLIT ON THU NIGHT. WENT WITH A RANGE OF
UPPER 50S VALLEYS TO LOWER 60S RIDGES AND BLUEGRASS COUNTIES. DRY
WEATHER IS EXPECTED OVER THE ENTIRE AREA FROM THU EVENING THROUGH
SAT.

EXTENDED...EARLY IN THE PERIOD A TROUGH LIFTING OUT OF THE NORTHEAST
IS REPLACED BY A BROADER TROUGH OVER THE GREAT LAKES AND NORTHEAST.
AN UPPER LOW IS EXPECTED TO BE EAST OF HUDSONS BAY. UPPER RIDGE
REMAINS OVER THE FOUR CORNERS REGION...WHILE CENTRAL ATLANTIC RIDGE
REMAINS. A SW/V IS EXPECTED TO ROTATE AROUND THE LOW AND INTO THE
BASE OF THIS TROUGH ON SAT AND DEEPEN IT OVER THE MID ATLANTIC
STATES. A SFC LOW AND COLD FRONT ASSOCIATED WITH THIS SYSTEM IS
EXPECTED TO DROP S OF THE GREAT LAKES ON SAT AND INTO THE OH VALLEY
ON SUN. THIS FRONT WILL GRADUALLY CROSS THE OH VALLEY AND STALL OUT
IN THE TN VALLEY ON MON. ANOTHER SW/V IS EXPECTED TO ROUND THE RIDGE
AND DROP INTO THE EASTERN TROUGH AND AMPLIFY IT DOWN MORE TO OUR
WEST LATER IN THE PERIOD. ANOTHER SFC LOW AND COLD FRONT ASSOCIATED
WITH THIS SW/V SHOULD MOVE INTO THE AREA ON TUE OR TUE NIGHT.
THINKING FOR THE PERIOD IS MORE IN LINE WITH THE MORE AMPLIFIED 0Z
GFS SOLUTION. AS OF LATE...THE DEEPER...MORE AMPLIFIED TROUGH OVER
THE NE US TROUGH HAS BEEN BETTER.  TEMPS ARE EXPECTED TO BE NEAR
NORMAL AS A COOL SUMMER CONTINUES. A FEW OF THE WARM SPOTS HAVE HIT
90 SO FAR...BUT LOZ AND JKL HAVE YET TO REACH 90 DEGREES.

PELTON
Hazardous weather outlook, Jul 23, 4:45 AM EST, 8 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE
HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY
RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS
OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HAL

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
July 23, 1:20 PM EST
Where
Montgomery County, Mt Sterling
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -83.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376628.